(HealthDay)-Xylazine, an animal tranquilizer, is increasingly associated with drug overdose deaths throughout the United States, health officials say.
Xylazine has been found dead from overdose in 25 of the 38 states surveyed, according to a new report from the US Centers for Disease Control and Prevention. In 2019, xylazine contributed to death in 64% of cases, and fentanyl was also involved in most cases.
The drug mixes with opioids such as fentanyl and heroin to increase its effectiveness, but this cocktail enhances sedation and enhances sedation. Respiratory depression.. As a result, the risk of fatal overdose increases, CDC researchers explained.
“Detection of xylazine in multiple jurisdictions informs overdose response and prevention efforts, given that naloxone administration may not be very effective when xylazine is mixed with opioids. Ongoing surveillance is a concern and guarantee, “writes Mbabazi Karisa, the CDC’s Overdose Prevention Department. National Injury Prevention and Management Center, and colleagues.
The drug naloxone can reverse the effect of Opioid Although overdose, naloxone may not work well for these users because xylazine is not an opioid. Still, xylazine is usually paired with opioids and should always be given, Kaliisa said.
“Immediate support care, such as respiratory and cardiovascular support, is especially important because there is no xylazine antidote,” says Karisa.
Xylazine is used in Veterinary medicine It is intended to calm animals and is not intended for human use.
Another report from the same September 17 issue of the CDC Weekly morbidity and mortality reports, Emphasizes increased xylazine Death from overdose In Connecticut. Between 2019 and July 2020, researchers reported that the number of deaths from the combination of fentanyl and xylazine increased from 6% to 11%.
Pat Aussem is Vice President of Partnership to End Addiction. She said, “People who use xylazine can unknowingly consume it because it can be added and enhanced in the drug supply. drag Effective, or as a cutting agent to increase the amount and reduce costs. ”
When combined with opioids, the slang term “sleepcut” or “tranq”, she said, because the sedative effect of xylazine, especially at bedtime, seems to be part of its appeal to those seeking it.
“The combination of opioids and xylazine increases the risk of overdose because both drugs are central nervous system depressants. It can reduce respiratory, blood pressure, and heart rate to dangerous levels and can lead to death. There is, “said Mr. Osem.
She added that if xylazine is involved in overdose, naloxone may be less effective and may require special attention.
“If you suspect an overdose, it’s always important to call 911, but it may be more important for xylazine-related respiratory and cardiovascular support care,” Osem said. “Xylazine also appears to cause painful skin ulcers, so it may be necessary to keep the wound clean and / or receive professional treatment.”
People who use the substance and the healthcare providers who work with them need to be educated about additives and their harmful effects, Osem said. “Moreover, Overdose When it does occur, we need to provide quality care, rather than simply stabilizing the person and discharging it onto the road, “she added.
For more information on the dangers of drugs National Institute on Drug Abuse..
Copyright © 2021 HealthDay.. all rights reserved.
Quote: Animal sedatives are the deadly drug OD (2021) obtained on September 21, 2021 from https: //medicalxpress.com/news/2021-09-animal-sedative-fatal-drug-ods.html. , September 21) is promoting the rise
This document is subject to copyright. No part may be reproduced without written permission, except for fair transactions for personal investigation or research purposes. The content is provided for informational purposes only.
Animal sedatives promote elevated OD of deadly drugs
Source link Animal sedatives promote elevated OD of deadly drugs